MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0415
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/27/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the inferior mesenteric artery (ima) using ruby coils, a non-penumbra microcatheter, and a non-penumbra guide catheter.It should be noted that the patient's anatomy was tortuous and calcified.During the procedure, the physician encountered resistance while advancing a ruby coil through the microcatheter and it became stuck inside.The physician made several attempts to retract the ruby coil without success and, subsequently, the ruby coil unintentionally detached inside the microcatheter when the distal end of the coil was in the middle of the microcatheter.Therefore, the microcatheter containing the detached ruby coil was removed, and the coil was pushed out of the microcatheter on the back table.The procedure was completed using a new ruby coil of the same size, additional coils, the same microcatheter, and the same catheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned ruby coil confirmed that the embolization coil was detached from the pusher assembly.If the ruby coil retracted against resistance, damage such as an sr component fracture may occur.This damage likely contributed the embolization coil detaching from the pusher assembly.Further evaluation revealed pusher assembly kink and offset coil winds on the embolization coil.This damage was incidental to the reported complaint.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key14547999
Report Number3005168196-2022-00245
Device Sequence Number6633758
Product Code HCG
UDI-Device Identifier00814548018348
UDI-Public814548018348
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/21/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRBY4C0415
Device Lot NumberF92158
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/06/2022
Supplement Date Received by Manufacturer06/08/2022
Initial Report FDA Received Date05/31/2022
Supplement Report FDA Received Date06/21/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/31/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown
Date Report Sent to FDA01/01/2005